MDS is a bone marrow failure disorder
MDS is a blood cancer
Learn More >

Welcome to the MDS Patient Message Board Post New Thread

Welcome to the MDS Patient Message Board. We hope that you will find this to be a very valuable resource in your journey. We have recently revised the format of our forum to be much more user friendly and pleasing on the eyes. Let us know if you have any problems, or if you have additional suggestions on how we might further improve our site.

Luspatercept

Home Demo forums Patient Message Board Luspatercept

Tagged: 

Viewing 15 posts - 1 through 15 (of 25 total)
  • Author
    Posts
  • #67368
    Mar
    Participant

    Hello….ive been watch and wait with low MDS. Latest blood draw saw hemoglobin at 8.7. I had first shot of luspatercept on Thursday. My fatigue level went way up. Slept for 3 days on and off. A little dizziness. How long do the side effects last? With every shot do you feel better?
    I’m grateful that we have advanced meds. Well, enough of this pity party. God bless those who gave their lives for our country.

    • This topic was modified 1 month, 2 weeks ago by Mar.
    #67370
    Janet
    Participant

    Yes, God bless all who gave their lives for this country. I have spoken to my Dr about Luspatercept. I decided on Revlamid instead and am doing well. What type of MDS do you have? Why was Luspatercept chosen first?

    #67371
    Mar
    Participant

    I have MDS-RS-SLD. I also have iron overload, possible CMML, since monocytes so high. I have macrocytic anemia. I think that’s what luspapercept. Not sure.

    #67413
    Ashley Moncrief
    Moderator

    Hi,

    Thanks for writing in! My name is Ashley and I serve as the Director of Patient Care for the MDS Foundation. Just wanted to jump in with some data I have found.

    COMMANDS is the name of the trial where luspatercept was studied in patients who had not received treatment for their MDS previously. 22% of those on the trial reported fatigue with the medication. I have heard from other patients that side effects can improve with time. In looking at the trial data, a total of 4.5% of patients had to stop luspatercept due to side effects.

    The trial compared patients receiving luspatercept and those receiving epoetin alpha. Epoetin alpha is a growth factor that sends signals to the bone marrow to make more red blood cells. Luspatercept works by helping the red blood cells mature appropriately. The trial showed that 58.5% of those who received luspatercept went at least 12 weeks without needing a blood transfusion and experienced a rise in hemoglobin by at least 1.5, compared to only 31.2% of those receiving epoetin alpha. It is important to note that most patients (69%) will need a dose increase in order to see the full benefit of luspatercept. Luspatercept was first studied in patients with MDS-RS which could be the reason it was suggested.

    All that being said, I tell patients that the results of the medication are real but so are the side effects. I would let your doctor know how you are feeling so you can work together to find the dose that works for you.

    Hope this helps!

    Ashley

    #67418
    jebs554
    Participant

    Hi Mar,

    How long have been in watch and Wait?
    Thank you!

    James

    #67420
    Mar
    Participant

    I was watch and wait 2 1/2 years. My doctor insisted I go to ER. Found I have hiatal hernia. Not sure if that is causing SOB. Blood drawn early morning at one lab, hemoglobin went from 8.7 to 10.1. ER insisted on own draw. Hemoglobin was 9.1. I can only guess labs not consistent so I don’t know where I am now. I see doctor next Wednesday. I’m sch for 2nd shot Thursday. Not sure I’ll get it.

    #67421
    jebs554
    Participant

    Mar,

    Ok. You said you have iron overload, are you transfusion dependent?

    Thank you!

    James

    #67424
    jebs554
    Participant

    Hello Mar,

    Are you blood transfusion dependent?

    James

    #67427
    Mar
    Participant

    James, no never had blood transfusion. Just the one shot of luspatercept. Doctor not concerned with iron overload since at 300 I think.

    #67428
    Janet
    Participant

    Mar: I had Macrocytic Anemia too. I have had every cytopenia along the way. I hope the Luspatercept continues to improve your MDS. I have low risk MDS Del(5q). I had 6 months of “Watch and Wait” before my blood work worsened and my hemoglobin dropped to 8.7. Revlamid is usually chosen for del(5q). Luspatercept must be best for your type?

    #67431
    jebs554
    Participant

    Ok..thank you!

    #67448
    Mar
    Participant

    Janet, I’ll have to wait and see if Doctor continues with luspatercept. I guess I’m one of those who don’t want to know everything about this disease. I just want to feel better. My quality of life has tanked. I do have other health issues, but I try so hard to power through. On a positive note, I enjoy waking each morning to the songs of the birds, the cool breeze, the scent of the flowers. And then my crazy puppy :big smile: puts an end to it with her antics.

    #67454
    Theresa Petrone
    Participant

    Hello Mar- my husband is almost 5mths into Luspatercept. I know most who have posted on this forum state the fatigue improves, but for my husband it has not. We expect to see HCP next week to understand if a dose increase will provide any additional benefit. Of note, Hg maintained at 10.3 (pre drug is was 7.5). Hang in there.

    #67455
    Mar
    Participant

    We all do our best. Not an easy disease to navigate. So different for everyone. Your husband’s hg looks good. When I was at 10, on watch and wait I had horrible fatigue.

    #67550
    Geri Egan
    Participant

    Hi Mar, I have been taking Luspatercept for 2 years this upcoming August. The only side effect that I deal with is fatigue on the day I get my injection. No other side effects thankfully. Once on Luspatercept it worked well and my HB level increased to 10.1 on a few occassions otherwise it fluctuated between 9.8 and 10. For the past 9 weeks though it has been in decline (8.8 as of 1.5 weeks ago) and since I’m at the maximum dosage it cannot be increased. My local hemoc says we’ll wait till next appt in 1.5 weeks and if it continues in the wrong direction he will recommend going back to Moffit to see my primary doctor to discuss next steps. My original Dx in 4/2020 was MDS-RS-MLD (after 1st BMT) and now as of 11/2023 (after 2nd BMT) is MDS/MPN RS-T. I don’t know how helpful this is for you but it’s my situation today.

Viewing 15 posts - 1 through 15 (of 25 total)

Register for an account, or login to post to our message boards. Click here.

  • You must be logged in to reply to this topic.

Login

Login

Search Forums

Review answers to commonly asked questions or get answers to your questions from an MDS expert